Wyoming, 2005

Damaging Wind in Wyoming, July 2, 2005

July 2, 2005 · NWS RIW · 1 event in 1 county or zone

Strong microburst winds sunk one small boat at Buckboard Marina on Flaming Gorge Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong microburst winds sunk one small boat at Buckboard Marina on Flaming Gorge Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 2, 1:15 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 1:15 PM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SAT JUL 2 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY...
WV IMAGERY INDICATES A CYCLONIC 85KT H3 JET MAXIMA AND ASSD H5
SHORTWAVE PLOWING INTO THE NORTHERN ROCKIES THIS AFTERNOON. AS THE
WAVE RIDES OVER THE HIGHER TERRAIN...LEE SIDE TROFING ENSUES
INITIALLY...WITH LEE-SIDE CYCLOGENESIS GETTING GOING LATER ON. THE
LEE-SIDE TROF HAS TIGHTENED THE SOUTHWEST TO NORTHEAST SURFACE
PRESSURE GRADIENT...RESULTING IN WINDY CONDITIONS ACROSS MOST
PLACES...WITH THE WIND CORRIDOR EXPERIENCING THE STRONGEST WINDS. A
COLD FRONT THAT EXTENDS THROUGH SOUTHERN MT ATTM WILL CONTINUE TO
ENHANCE LOW-LEVEL CONVERGENCE...THUS MAINTAINING THE DEVELOPING
CONVECTION THERE THROUGH THE EVENING HOURS. IF PREFRONTAL CONVECTION
CAN INITIATE...ACTIVITY MAY MAKE IT AS FAR SOUTH AS A DUBOIS TO
WORLAND TO KAYCEE LINE. HOWEVER...EXPECT CONDITIONS TO REMAIN TOO
DRY/MIXED SOUTH OF THIS LINE FOR ANY ACTIVITY. THE EXCEPTION WILL BE
IN SOUTHERN SWEETWATER COUNTY...WHERE MARGINAL LOW-LEVEL MOISTURE AND
INSTABILITY HAS POPPED A FEW SHOWERS AND WEAK STORMS. THE FRONT WILL
BACK INTO JOHNSON COUNTY LATE THIS EVENING AND AFTER MIDNIGHT. ANY
ACTIVITY THAT DOES DEVELOP WILL DISSIPATE AFTER MIDNIGHT AS THE
ATMOSPHERE STABILIZES. BOTH 12Z MODEL RUNS CONTINUED THE TREND OF
DRYING LOW LEVELS OUT FOR TOMORROW AFTERNOONS SHORTWAVE.
CONSEQUENTLY HAVE REMOVED MENTION OF POPS ACROSS ALL LOCALES
TOMORROW. ANOTHER COOL FRONT MAKES IT INTO NORTHERN WYOMING MONDAY
EVENING BRINGING ANOTHER ROUND OF POTENTIAL NATURAL FIREWORKS FOR
THE FOURTH. MID-LEVEL HEIGHTS BEGIN TO BUILD ON TUESDAY...WARMING
MID-LEVEL TEMPS AND STABILIZING THINGS ON TUESDAY...SO HAVE
MAINTAINED DRY FORECAST. A COUPLE OF DEGREES OF H7 CAA (2-3C) WILL
COOL TEMPERATURES SLIGHTLY THROUGH THE REMAINDER OF THE SHORT-TERM.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...
GENERAL MODEL CONSENSUS IS TO DEVELOP A FLAT...WARM RIDGE OVER THE
AREA THROUGH THE PERIOD...POSSIBLY SHARPENING UP SOME LATE IN THE
EXTENDED PERIOD. WARMING ALOFT SHOULD PUT THE CLAMPS ON CONVECTION
TUESDAY EVENING INTO WEDNESDAY. OTHERWISE...DRY AND BECOMING VERY
WARM TO HOT WITH HIGHS IN THE MID 80S TO MID 90S LOWER ELEVATIONS
SOUTH AND EAST WITH 70S AND SOME LOWER 80S OUT WEST. THE MOUNTAINS
WILL BE IN THE 70S WITH 60S IN THE HIGHEST LOCATIONS. POSSIBLE RING
OF FIRE THUNDERSTORMS BEGINNING FRIDAY AND CONTINUING INTO THE
WEEKEND. NOT SURE IF THIS MOISTURE WILL COME IN OFF THE PACIFIC OR
EVENTUALLY FROM THE SOUTH WHERE POSSIBLE 4-CORNERS HIGH SETS UP.
EITHER WAY...WILL HAVE TO WATCH EXACTLY HOW THIS DEVELOPS AS TO WHERE
BEST CHANCES OF THUNDERSTORMS WILL BE. FOR NOW HAVE CONFINED SLIGHT
CHANCES TO THE NORTHWEST MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAHN
LONG TERM....SKRBAC
Hazardous weather outlook, Jul 2, 1:24 PM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT SAT JUL 2 2005

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
224 PM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE ACROSS WESTERN
AND CENTRAL WYOMING THIS EVENING...WITH GUSTS OF 35 TO 45 MPH
POSSIBLE. TRAVELLERS SHOULD BE PREPARED FOR STRONG CROSSWINDS...
ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE OR TOWING A TRAILER.
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE NORTHWEST WYOMING
MOUNTAINS AND BIGHORN BASIN THROUGH THIS EVENING. THE HEAVIEST
SHOWERS AND STRONGEST STORMS WILL OCCUR FROM MID AFTERNOON THROUGH
THIS EVENING. THE STRONGER THUNDERSTORMS COULD PRODUCE SMALL HAIL...
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The Riverton/Lander radar (KRIW), 220 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 2, 7:25 PM MST to 7:55 PM MST
Where
Sweetwater County, 19 mi SSW of Green River
Measured
56 kt (64 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
41.267, -109.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463977.